Carbon Monoxide Poisoning
STUDY 4 (cont.):
When the patient arrived in the E.R., she was intubated and given 100% oxygen. She had a generalized grand mal seizure which lasted 30-60 sec. Diazepam and phenytoin were administered i.v. Mannitol was also given, as was methylprednisolone. Decorticate and decerebrate posturing were observed. More mannitol was given i.v., and the posturing subsided. A repeat COHb level was 22%, 2.5 hrs. after the patient was discovered. By 5.5 hrs. after admission, the intracranial pressure was within normal limits.
Dexamethasone was given every 6 hrs. and phenytoin every 8 hrs. i.v. The patient was also given 5% glucose in 0.33 N saline with 20 meq. KCl per liter, at 75 ml per hour. After 8 hrs. she became responsive and was able to communicate by writing (endotracheal tube still in place). A third COHb measurement taken at this time gave 1.8%.
On extubation, the patient was responsive, alert, and able to verbalize her needs. The creatine phosphokinase rose to 1200 mIU per ml (normal value 5-40 mIU), an lactate dehydrogenase and serum glutamic-oxalacetic transaminase rose transiently. Assay for the MB isozyme of CPK was negative, and the ECG remained within normal limits.
The patient remained in good condition and was observed in the intensive care unit for 48 hrs. Four days after the intoxication the patient was discharged from the hospital with instructions to take phenytoin, and to return to the neurology clinic at weekly intervals. No neurological sequelae occurred. A follow up telephone call two years after the incident disclosed no significant neurologic abnormalities.
What this study shows:
- COHb was probably higher than 37% during exposure, maybe as high as in the dog.
- Tachycardia but no tachypnea; this is a typical finding.
- Administration of glucose may worsen outcome.
- Cerebral edema controlled with hyperosmotics, steroids; confirmed by intracranial pressure.
- CPK, LDH and SGOT release due to tissue damage, but not in the heart.
- Hyperbaric oxygen not used, but is known to improve outcome and lessen delayed sequelae.
...... last changed 12/25/99
Case Study Page 1
Back to Case Study Index